Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 82, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 27, 2014, 4:05 PM MST for Pinal County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2014, 4:05 PM MST (23:05 UTC)
- Expired
- Sep 27, 2014, 4:30 PM MST
- In force
- 25 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 37 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 10:21 AM MST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1966 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
979
WUUS55 KPSR 272305
SVRPSR
AZC021-272330-
/O.NEW.KPSR.SV.W.0082.140927T2305Z-140927T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
405 PM MST SAT SEP 27 2014
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF FLORENCE...
* UNTIL 430 PM MST
* AT 403 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR COOLIDGE AIRPORT...OR NEAR
FLORENCE...AND MOVING NORTH AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MERRILL RANCH...FLORENCE JUNCTION AND QUEEN VALLEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MST
SATURDAY EVENING FOR SOUTHEASTERN ARIZONA.
&&
LAT...LON 3289 11147 3330 11149 3337 11117 3305 11123
3290 11145
TIME...MOT...LOC 2306Z 184DEG 42KT 3299 11136
$$
182 follow-up statements
302
WWUS55 KPSR 272320
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
420 PM MST SAT SEP 27 2014
AZC021-272330-
/O.CON.KPSR.SV.W.0082.000000T0000Z-140927T2330Z/
PINAL AZ-
420 PM MST SAT SEP 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR NORTH CENTRAL PINAL COUNTY...
AT 419 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF
FLORENCE...MOVING NORTH AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FLORENCE JUNCTION AND QUEEN VALLEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MST
SATURDAY EVENING FOR SOUTHEASTERN ARIZONA.
&&
LAT...LON 3308 11124 3301 11136 3304 11145 3330 11149
3337 11117
TIME...MOT...LOC 2321Z 184DEG 42KT 3316 11135
$$
18482
WWUS55 KPSR 272330
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST SAT SEP 27 2014
AZC021-272340-
/O.EXP.KPSR.SV.W.0082.000000T0000Z-140927T2330Z/
PINAL AZ-
430 PM MST SAT SEP 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PINAL COUNTY HAS
EXPIRED...
WIND GUSTS UP TO 50 MPH WILL STILL BE POSSIBLE WITH THESE STORMS IN
NORTH CENTRAL PINAL COUNTY.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MST
SATURDAY EVENING FOR SOUTHEASTERN ARIZONA.
LAT...LON 3308 11124 3301 11136 3304 11145 3330 11149
3337 11117
TIME...MOT...LOC 2320Z 184DEG 42KT 3315 11135
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:40 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 27, 2:40 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 240 PM MST SAT SEP 27 2014 CORRECTED WWA SECTION ...SEVERE WEATHER THREAT CONTINUES OVER SOUTH-CENTRAL ARIZONA THIS AFTERNOON INTO THE EVENING HOURS TODAY... .SYNOPSIS... A STRONG PACIFIC STORM WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA THE REST OF THIS AFTERNOON AND EVENING BEFORE TRENDING DOWN OVERNIGHT. VERY STRONG WINDS AND HAIL CAN BE EXPECTED WITH THE STRONGEST STORMS ALONG WITH LOCALLY HEAVY RAIN. THERE WILL BE A LINGERING CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY...MAINLY OVER THE HIGHER TERRAIN. DRY CONDITIONS WITH A SLOW WARMING TREND CAN BE EXPECTED NEXT WEEK. && .DISCUSSION... REST OF TODAY AND TONIGHT... SATELLITE AND RADAR DATA SHOW A NORTH-SOUTH ORIENTED CORRIDOR OF PRECIPITATION OVER THE CENTRAL THIRD OF ARIZONA EARLY THIS AFTERNOON. THE CORRIDOR IS ALONG AND EAST OF A COOL FRONT MOVING ACROSS THE STATE. MIXED LAYER CAPE OF 1000+ ALONG WITH DEEP LAYER SHEAR OF 30-40 KTS HAS LEAD TO VERY STRONG STORMS WHICH HAVE MERITED SEVERE THUNDERSTORM WARNINGS FOR HAIL AND WIND. LOW LEVEL SHEAR NOT LOOKING QUITE STRONG ENOUGH OVER OUR AREA TO BE READILY CONDUCIVE TO TORNADO FORMATION THOUGH IT CANT BE RULED OUT. THE STORMS ARE ALSO PRODUCING BRIEF BUT VERY HEAVY RAIN NECESSITATING ADVISORIES. THE CORRIDOR WILL CONTINUE TO MOVE EASTWARD THROUGH THE AFTERNOON WITH MUCH OF THE PHOENIX METRO SEEING A GOOD ROUND OF SHOWERS/THUNDERSTORMS. DYNAMICAL FORCING ASSOCIATED WITH THE UPPER TROUGH CENTERED OVER CALIFORNIA AND NEVADA WILL ALSO AID IN THE LIFT. BEST QG FORCING WILL BE FROM A JET/VORT MAX MOVING THROUGH THIS EVENING THOUGH IT WILL BE LAGGING BEHIND THE DEEPER MOISTURE AS DRIER AIR ADVECTION IS OCCURRING BEHIND THE FRONT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MARICOPA...PINAL...AND GILA COUNTIES UNTIL 6 PM. SHOWERS/THUNDERSTORMS WILL LIKELY CONTINUE TONIGHT OVER PORTIONS OF SOUTH-CENTRAL ARIZONA BUT INSTABILITY WILL BE TRENDING DOWN AND THUS THE SEVERE THREAT WILL BE TRENDING DOWN AS WELL. AS ALLUDED TO ABOVE...THERE WILL BE LOCALLY HEAVY RAIN. THERE MAY BE ENOUGH RAIN IN SPOTS TO CAUSE FLASH FLOODING IF REPEAT CELLS OCCUR...ESPECIALLY OVER HIGHER TERRAIN AND FOOTHILLS LOCATIONS. THINKING THE POTENTIAL IS LOCALIZED ENOUGH TO HOLD OFF ON ISSUING A FLASH FLOOD WATCH TO FOCUS ON THE SEVERE THREAT. SUNDAY... MOISTURE WILL CONTINUE TO TREND DOWNWARD FROM WEST TO EAST SUNDAY WITH ONLY A LINGERING SLIGHT CHANCE OVER SOUTH-CENTRAL ARIZONA...MAINLY EAST OF METRO PHOENIX. ANTICIPATE SOME ADDITIONAL COOLING MAINLY SOUTH-CENTRAL ARIZONA...BELOW NORMAL. MONDAY THROUGH SATURDAY... A DRY WEATHER REGIME TAKES HOLD NEXT WEEK AS NORTHWESTERLY FLOW ALOFT TRANSITIONS TO A RIDGE BECOMING CENTERED OVER OUR AREA BY NEXT WEEKEND. IN THE PROCESS...TEMPERATURES SLOWLY CLIMB BACK A BIT ABOVE NORMAL. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...AND SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH... SHOWERS AND THUNDERSTORMS THROUGH MID MORNING WILL BE ISOLATED AND MAINLY FOCUSED TO THE NORTH AND WEST OF THE PHOENIX AREA...POTENTIALLY AFFECTING KBLH. BY LATE MORNING INTO THE EARLY AFTERNOON...EXPECTING A LINE OF SHOWERS AND THUNDERSTORMS TO DEVELOP JUST TO THE WEST OF PHOENIX AND THEN MOVE THROUGH THE PHOENIX AREA WITH THE HIGHEST CONFIDENCE IN GETTING RAINFALL AT THE PHOENIX TERMINALS BETWEEN 20Z-00Z THIS AFTERNOON. THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND AM FAIRLY CONFIDENT THERE WILL BE A COUPLE HOUR PERIOD LATE THIS AFTERNOON WHEN THE PHOENIX TERMINALS WILL SEE WIND GUSTS APPROACHING 40 KNOTS AT TIMES. OUTSIDE OF SHOWERS AND THUNDERSTORMS...GRADIENT WINDS WILL ALSO BE GUSTY THIS AFTERNOON. ACTIVITY WILL QUIET DOWN BY EARLY EVENING AS THE UPPER LOW EXITS THE AREA. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... MONDAY THROUGH FRIDAY... DRIER AIR WILL BEGIN MOVING INTO THE AREA ON MONDAY...WITH LITTLE TO NO CHANCE OF CONVECTION THE REMAINING PORTION OF THE FORECAST PERIOD. MINIMUM HUMIDITY LEVELS WILL TREND DOWN TO AROUND 15 PERCENT BY THURSDAY. IN ADDITION TO THE DRIER AIR...COOLER TEMPERATURES ARE EXPECTED THE ENTIRE PERIOD. SOME GUSTY WEST TO SOUTHWEST WINDS ARE POSSIBLE ALONG AND BEHIND THE TROUGH EARLY SUNDAY...ALTHOUGH WIND SPEEDS WILL BE GENERALLY LIGHT AND FOLLOW TYPICAL DIURNAL PATTERNS MONDAY THROUGH THURSDAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...SEVERE THUNDERSTORM WATCH UNTIL 6 PM MST AZZ022>024...AZZ028. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...AJ AVIATION...KUHLMAN FIRE WEATHER...MEYERS/MCLANE
In the hours before
Local storm report, Sep 27, 3:32 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
332 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HEAVY RAIN 8 SSW AK-CHIN VILLAGE 32.93N 112.16W
09/27/2014 M0.84 INCH PINAL AZ TRAINED SPOTTER
MEASURED IN 30 MIN AND STILL FALLING. FLOODED ROADWAYS
&&
EVENT NUMBER PSR1400307
DEWEYLocal storm report, Sep 27, 3:35 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM FLOOD 4 S GOLDFIELD RANCH 33.54N 111.61W
09/27/2014 MARICOPA AZ TRAINED SPOTTER
FLOODED ROADS AND SOME ARE UNPASSABLE
&&
EVENT NUMBER PSR1400308
DEWEYLocal storm report, Sep 27, 3:39 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
339 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM FLOOD 2 NNE DOWNTOWN SCOTTSDA 33.52N 111.90W
09/27/2014 MARICOPA AZ TRAINED SPOTTER
CURB TO CURB FLOODING WITH AREAS UNPASSABLE. MORE THAN
15 TREE LIMBS TORN DOWN. SIZE UNKNOWN
&&
EVENT NUMBER PSR1400309
DEWEYLocal storm report, Sep 27, 3:41 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
341 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG 2 ESE FALCON FIELD AIRP 33.45N 111.68W
09/27/2014 MARICOPA AZ NWS EMPLOYEE
2 FOOT DIAMETER TREE DOWN... BLOCKING ROADWAY.
&&
EVENT NUMBER PSR1400310
DEWEYLocal storm report, Sep 27, 3:44 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
344 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM FLOOD 1 NNE METRO CENTER 33.60N 112.12W
09/27/2014 MARICOPA AZ TRAINED SPOTTER
3 TO 4 FOOT OF WATER ACCUMULATED UNDER UNDERPASS OF
I-17
&&
EVENT NUMBER PSR1400311
DEWEYLocal storm report, Sep 27, 3:49 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
349 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST 3 NNW GLENDALE 33.58N 112.20W
09/27/2014 M75 MPH MARICOPA AZ TRAINED SPOTTER
ROOF TILES PEELED OFF FROM WIND.
&&
EVENT NUMBER PSR1400312
DEWEYThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 10:22 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Sep 26, 11:05 PM MST | Special Weather Statement | PSR | Gila | 40 min |
| Sep 27, 12:11 AM MST | Areal Flood Advisory | PSR | Gila | 2 hr |
| Sep 27, 4:59 AM MST | Special Weather Statement | PSR | 31 min | |
| Sep 27, 5:28 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 2 hr |
| Sep 27, 6:52 AM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Sep 27, 7:26 AM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Sep 27, 9:50 AM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 40 min |
| Sep 27, 10:20 AM MST | Severe Thunderstorm Warning | PSR | Yuma | 40 min |
| Sep 27, 11:49 AM MST | Special Weather Statement | PSR | Yuma | 41 min |
| Sep 27, 11:51 AM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Sep 27, 12:05 PM MST | Special Weather Statement | PSR | 40 min | |
| Sep 27, 12:11 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 34 min |
| Sep 27, 12:16 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Sep 27, 12:25 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Sep 27, 12:32 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Sep 27, 12:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Sep 27, 12:51 PM MST | Special Weather Statement | PSR | 24 min | |
| Sep 27, 1:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 27, 1:14 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Sep 27, 1:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 27, 1:44 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 46 min |
| Sep 27, 2:08 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 52 min |
| Sep 27, 2:25 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Sep 27, 2:31 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 119 min |
| Sep 27, 2:49 PM MST | Special Weather Statement | PSR | 41 min | |
| Sep 27, 2:56 PM MST | Special Weather Statement | PSR | 49 min | |
| Sep 27, 3:29 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Sep 27, 4:27 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Sep 27, 4:30 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Sep 27, 4:31 PM MST | Areal Flood Warning | PSR | Maricopa | 4 hr |
| Sep 27, 4:45 PM MST | Special Weather Statement | PSR | Gila | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.